The Possible Harms of Statins: What do Product Labels, Patient Package Inserts, and Pharmacy Leaflets Tell Us?
Anna Hung* Corresponding Author
This cross-sectional study evaluated three sources of written medical documents for consistency of language with regard to the adverse effects of 8 single-agent statins. Full prescribing information (PI’s, also called package inserts or drug labels), patient package inserts (PPIs), and pharmacy leaflets differ according to regulatory status, issuing body, and intended audience. The first two sources are regulated by the FDA and provided by drug manufacturers. PIs are written for health care professionals and PPIs for both practitioners and patients. Pharmacy leaflets are not regulated, typically produced by vendors, and intended for patient use. The statin documents were searched for language associated with 7 adverse events: diarrhea, arthralgia, dyspepsia, confusion, memory loss, rhabdomyolysis, and kidney failure. Data were collected verbatim and coded according to the statements describing the relationship between the drug and specific harm. Consistency of language was calculated comparing PIs and PPIs, PPIs and pharmacy leaflets, and PIs and leaflets. This dataset includes all prescribing information (drug labels), patient package inserts, and pharmacy leaflets used in the study as well as the extraction sheets.